Revista Matemática Iberoamericana

The $(L^1,L^1)$ bilinear Hardy-Littlewood function and Furstenberg averages

Idris Assani and Zoltán Buczolich

Full-text: Open access

Abstract

Let $(X,\mathcal{B}, \mu, T)$ be an ergodic dynamical system on a non-atomic finite measure space. Consider the maximal function $$ R^* : (f, g) \in L^1 \times L^1 \rightarrow R^*(f, g)(x) = \sup_{n} \frac{f(T^n x) g(T^{2n} x)}{n}. $$ We show that there exist $f$ and $g$ such that $R^*(f, g)(x)$ is not finite almost everywhere. Two consequences are derived. The bilinear Hardy-Littlewood maximal function fails to be a.e. finite for all functions $(f, g)\in L^1\times L^1$. The Furstenberg averages do not converge for all pairs of $(L^1,L^1)$ functions, while by a result of J. Bourgain these averages converge for all pairs of $(L^p,L^q)$ functions with $\frac{1}{p}+\frac{1}{q} \leq 1$.

Article information

Source
Rev. Mat. Iberoamericana, Volume 26, Number 3 (2010), 861-890.

Dates
First available in Project Euclid: 27 August 2010

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1282913824

Mathematical Reviews number (MathSciNet)
MR2789368

Zentralblatt MATH identifier
1213.37006

Subjects
Primary: 37A05: Measure-preserving transformations
Secondary: 37A50: Relations with probability theory and stochastic processes [See also 60Fxx and 60G10] 28D05: Measure-preserving transformations

Keywords
Furstenberg averages bilinear Hardy-Littlewwood maximal function

Citation

Assani, Idris; Buczolich, Zoltán. The $(L^1,L^1)$ bilinear Hardy-Littlewood function and Furstenberg averages. Rev. Mat. Iberoamericana 26 (2010), no. 3, 861--890. https://projecteuclid.org/euclid.rmi/1282913824


Export citation

References

  • Assani, I. and Buczolich, Z.: The $(L^p,L^q)$ bilinear Hardy-Littlewood function for the tail. To appear in Israel J. Math.
  • Bourgain, J.: Double recurrence and almost sure convergence. J. Reine Angew. Math. 404 (1990), 140-161.
  • Demeter, C.: Divergence of combinatorial averages and the unboundedness of the trilinear Hilbert transform. Ergodic Theory Dynam. Systems 28 (2008), no. 5, 1453-1464.
  • Demeter, C., Tao, T. and Thiele, C.: Maximal multilinear operators. Trans. Amer. Math. Soc. 360 (2008), no. 9, 4989-5042.
  • Furstenberg, H.: Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions. J. Analyse Math. 31 (1977), 204-256.
  • Halmos, P: Lectures on ergodic theory. Chelsea Publishing, New York, 1960.
  • Lacey, M.: The bilinear maximal function maps into $L^p$, $2/3 < p \leq 1$. Ann. of Math. (2) 151 (2000), no. 1, 35-57.
  • Lacey, M. and Thiele, C.: On Calderón's conjecture. Ann. of Math. (2) 149 (1999), 475-496.